Public health experts have issued a warning to drug users and medics after a patient was treated for methaemoglobinaemia - a potentially fatal condition which has been linked to the use of cocaine.
The patient was treated in a Glasgow hospital for the rare and serious condition which affects the way oxygen is carried in the bloodstream.
Methaemoglobinaemia can cause loss of consciousness, seizures and, in severe cases, coma and death. Symptoms include blue lips, headaches, abnormal heart rate, breathlessness, fatigue and dizziness.
NHS Greater Glasgow and Clyde urged health professionals and cocaine users to look for these symptoms.
The health board’s consultant in public health, Dr Eleanor Anderson, said: “The investigations into the cause of methaemoglobinaemia in this case are ongoing;however other chemicals often added to increase the volume of cocaine are known to be able to induce the condition.”
She advised people not to take the class A drug but said they should keep an eye out for symptoms if they opted to do so.
“If any cocaine users display any of these symptoms they should present to their nearest A&E, GP or health centre for prompt assessment and treatment for what is potentially a very serious condition,” she said.
“There is a very good treatment for this condition if you do get treatment quickly.
“Without treatment, it can be fatal.”